Family Health Expert Forum
white stuff on tongue
About This Forum:

Questions in the Family / Internal Medicine forum are answered by medical professionals and experts. Topics covered include general health issues, adolescence, babies, child health, eating disorders, fitness, immunizations and vaccines, infectious diseases, medical tests and procedures, and senior health.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

white stuff on tongue

for about 6 months now i have noticed white stuff on my tongue, i know this is normal but it seems more than normal to me.
i have no other problems, feel good otherwise.i had streep throat 5 months ago but recovered in days.i do take paxil/20mg for ocd and zantec for acid reflux sometimes.
would the meds contribute to the problem?
if i have so other symptoms should i just not worry about it?
no mouth sores or sore throat at all...
my ent dr. does not seem concerned but should i get another opinion?

thank you in advance for your answer
Related Discussions
Avatar_n_tn
Thank you for your question and for visiting the Family Practice Forum.

When I hear someone describe "white stuff" on the tongue, I think of oral candidiasis.. also known as "THRUSH". Thrush is characterized by white patches on the tongue and oral mucosa which are easily wiped off (non-adherent). This may present at any age however quite commonly will follow the use of antibiotics. The underlying pathogen here is Candida Albicans. This is a fungus which is usually in a normal "balance" with the normal bacteria seen in the oral cavity. When a patient takes antibiotics, many of the "normal" bacteria are killed. This upsets the normal "fugus/bacteria" balance and tips the scales in favor of the fungus, thus the fungus overgrows and becomes not only visible, but may be associated with redness of the lips, throat and gums. Similiarly, there is a normal "balance" between the "normal" bacteria and fungus in the vagina of women. This is why so many women will get a "yeast infection" after taking antibiotics. Although the condition itself is rarely of a serious nature, it may persist in patients who do not get adequately treated. Also, patients with a compromised immune system not only are more prone to these types of infections, but also they may suffer serious complications if they are not adequately treated. The examining physician may do a "culture" of the area in question to help confirm the diagnosis. For oral thrush, the use of a nystatin suspension is quite effective. For vaginal candidiasis (yeast infection) woman may use a vaginal antifungal cream and/or antifungal medication in pill form.

It is also possibly that uncontrolled acid reflux may be playing a role here. Other possibilities include an untreated (bacterial) infection of the mouth/throat.

I hope this helps.


3 Comments
Blank
Avatar_n_tn
I've also experienced this recently. I had a throat infection about 3 months ago, yet the whiteness on my tongue and back of my mouth persisted. I was on biaxin for about 7 days. I've had antibiotics in the past without having this occur. Should I avoid biaxin in the future or is it just chance that this happened? I still have the white patches. You mentioned "adequate treatment".. will this clear up on its own or should I see my doctor again? I don't take any medication or have any other medical conditions. Thanks for the help.
Blank
Avatar_n_tn
Thrust is all I hear..  surely there are some other reasons..  I have a white tongue.. not coated and not fuzzy and it does not "wipe" off.  I have a ton of blisters on the back of my tongue.  My health provider is a "joke" and is a goverment employee.  I took a round or two of anti biotices in case it was "strep" related to no avail.  I smoke, drink, and have false teeth.  I have always thought it was liver related.  I have been on a great nutritional products for two months now that boosts your immune system and it has removed the pain in my aching arms etc..  but no change in the white tongue.  Any other suggestions????   I have had this over a year maybe closer to two years with little change.  I eat fairly healthy and take extra vitamins etc..   Years ago my tongue used to "swell" so that my tongue was a little too large to fit in my mouth and would rub against my real teath and get sore.  Now I have dentures and a few anchor teeth and my tongue is normally white all over.  I would say from 50% to 90% white and the blisters are always at the back of my tongue and probably in my throat.  Well I could really use some serious suggestions!!
Blank
Avatar_n_tn
I have white stuff on the edge of my tongue for the past week. I was also on the antibiotic biaxin for two days, until I had an allergic reaction to it. My reaction began with a rash, which went away after I put anti-itch cream on it. The problem is that my lips began to swell, and I wear braces. My braces have torn up the inside of my mouth. My lips are so chapped that they stick together and then begin to bleed when they come apart. I can't eat it stings so bad. At first, I thought it was the sores in my mouth, but now I am quite sure that it is my white tongue. Water stings...everything I put in my mouth stings. Will my tongue heal on its own? What should I do to help my tongue heal? What type of food will not sting as bad as others?

Thanks for any help anyone can give!!

:) Ruth
Blank
Avatar_n_tn
Dear,

I'm 27 years old.
I suffered from flu illness 3 times in 2 weeks.
Then I have been suffering from sore throat for 5 months now.
Also my tongue becomes yellow after I have some food.

At first I took 4 courses of Antibiotic and I've been using Dactarine gel for 3 months now.
I have a problem in talking from the throat, but this problem is much less than 3 months ago but I still have a problem.
This is the only problem I have.
A CBC test was done and the result was normal.
Also alergy (allergy) tests were done and the results were normal.
I go to the doctor every 2 weeks and he just tells me to continue using the dactarine.

Can you me please?
Thank you
Blank
Avatar_n_tn
Dear,

I'm 27 years old.
I suffered from flu illness 3 times in 2 weeks.
Then I have been suffering from sore throat for 5 months now.
Also my tongue becomes yellow after I have some food.

At first I took 4 courses of Antibiotic and I've been using Dactarine gel for 3 months now.
I have a problem in talking from the throat, but this problem is much less than 3 months ago but I still have a problem.
This is the only problem I have.
A CBC test was done and the result was normal.
Also alergy (allergy) tests were done and the results were normal.
I go to the doctor every 2 weeks and he just tells me to continue using the dactarine.

Can you me please?
Thank you
Blank
Avatar_n_tn
Dear,

I'm 27 years old.
I suffered from flu illness 3 times in 2 weeks.
Then I have been suffering from sore throat for 5 months now.
Also my tongue becomes yellow after I have some food.

At first I took 4 courses of Antibiotic and I've been using Dactarine gel for 3 months now.
I have a problem in talking from the throat, but this problem is much less than 3 months ago but I still have a problem.
This is the only problem I have.
A CBC test was done and the result was normal.
Also alergy (allergy) tests were done and the results were normal.
I go to the doctor every 2 weeks and he just tells me to continue using the dactarine.

Can you me please?
Thank you
Blank
Avatar_n_tn
Hello I know you've gotten a lot of comments on this but Ive been having this for the past two days and it's the white stuff on my tongue and on the tip of my tongue I have like little small white dots. I've never had this before and it also I have a little bit of pain but not anything painful. Thank you for ur help.
Blank
Avatar_f_tn
A related discussion, Whiteness on tongue and TMJ was started.
Blank
Avatar_n_tn
A related discussion, White stuff on my tongue? was started.
Blank
Avatar_n_tn
A related discussion, white tongue with small sores at the back was started.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
2 mins ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank